Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 114, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2017, 6:15 PM CDT for 4 counties in Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2017, 6:15 PM CDT (23:15 UTC)
- Expired
- May 25, 2017, 6:54 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Finney County, KS, Grant County, KS, Haskell County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 94 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:20 PM CDT | HAIL 1 | 10 Nne Hickok, KS | |
| May 25, 6:24 PM CDT | HAIL 0.88 | 10 Nne Hickok, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2535 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976
WUUS53 KDDC 252315
SVRDDC
KSC055-067-081-093-260015-
/O.NEW.KDDC.SV.W.0114.170525T2315Z-170526T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
615 PM CDT THU MAY 25 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Kearny County in southwestern Kansas...
Southwestern Finney County in southwestern Kansas...
Northeastern Grant County in southwestern Kansas...
Northwestern Haskell County in southwestern Kansas...
* Until 715 PM CDT
* At 614 PM CDT, a severe thunderstorm was located 6 miles north of
Hickok, or 10 miles northeast of Ulysses, moving east at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3759 10125 3770 10127 3791 10091 3777 10076
3758 10078
TIME...MOT...LOC 2314Z 249DEG 17KT 3766 10120
HAIL...1.00IN
WIND...70MPH
$$
FINCH3 follow-up statements
042
WWUS53 KDDC 252333
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
633 PM CDT THU MAY 25 2017
KSC093-252341-
/O.CAN.KDDC.SV.W.0114.000000T0000Z-170526T0015Z/
Kearny KS-
633 PM CDT THU MAY 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEARNY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3763 10109 3773 10115 3774 10114 3774 10109
3778 10109 3791 10091 3777 10076 3759 10078
TIME...MOT...LOC 2331Z 248DEG 22KT 3770 10107
$$
KSC055-067-081-260015-
/O.CON.KDDC.SV.W.0114.000000T0000Z-170526T0015Z/
Finney KS-Grant KS-Haskell KS-
633 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES...
At 631 PM CDT, a severe thunderstorm was located 12 miles southwest
of Plymell, or 18 miles northeast of Ulysses, moving east at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...The public reported quarter sized hail 14 miles east-
northeast of Ulysses.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3763 10109 3773 10115 3774 10114 3774 10109
3778 10109 3791 10091 3777 10076 3759 10078
TIME...MOT...LOC 2331Z 248DEG 22KT 3770 10107
HAIL...1.00IN
WIND...70MPH
$$
FINCH481
WWUS53 KDDC 252347
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
647 PM CDT THU MAY 25 2017
KSC067-252356-
/O.CAN.KDDC.SV.W.0114.000000T0000Z-170526T0015Z/
Grant KS-
647 PM CDT THU MAY 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3769 10096 3773 10098 3777 10099 3791 10091
3777 10076 3767 10079
TIME...MOT...LOC 2346Z 246DEG 30KT 3776 10090
$$
KSC055-081-260015-
/O.CON.KDDC.SV.W.0114.000000T0000Z-170526T0015Z/
Finney KS-Haskell KS-
647 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN FINNEY AND NORTH CENTRAL HASKELL COUNTIES...
At 646 PM CDT, a severe thunderstorm was located 3 miles southwest of
Plymell, or 14 miles south of Garden City, moving northeast at 30
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3769 10096 3773 10098 3777 10099 3791 10091
3777 10076 3767 10079
TIME...MOT...LOC 2346Z 246DEG 30KT 3776 10090
HAIL...<.75IN
WIND...60MPH
$$
FINCH366
WWUS53 KDDC 252354
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
654 PM CDT THU MAY 25 2017
KSC055-081-260003-
/O.CAN.KDDC.SV.W.0114.000000T0000Z-170526T0015Z/
Finney KS-Haskell KS-
654 PM CDT THU MAY 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FINNEY AND NORTH
CENTRAL HASKELL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3769 10096 3773 10098 3777 10099 3791 10091
3777 10076 3767 10079
TIME...MOT...LOC 2353Z 249DEG 17KT 3777 10086
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:01 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 25, 3:01 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 301 PM CDT Thu May 25 2017 .SHORT TERM...(This evening through Friday) Issued at 259 PM CDT Thu May 25 2017 Higher surface dew points will be gradually streaming north from the southern Plains today through tomorrow. Both days, high plains convection will be forming over central Colorado, and feeding into the instability/CAPE axis into western Kansas late in the day. The latest HRRR and 4 km NestedNAM drive clusters of convection through the I-70 corridor from around 2 to 4 UTC this evening, tying into the northern periphery of the low level moisture advection wind field convergence along the trailing edge of a weak northern Plains cold front. These storms are already forming across northeast Colorado. Stratus clouds may develop across central Kansas behind this boundary toward the late overnight hours and the SREF probabilities indicate, however the boundary will wash out with rapid warming and a return to light easterly surface winds. Lee side toughing develops again on Friday, with much higher low level moisture to work with farther west. The NAM focuses another area of convection near the best surface convergence over north CO and driving a meso low across nw KS late Friday evening/night. .LONG TERM...(Friday night through Thursday) Issued at 259 PM CDT Thu May 25 2017 High surface pressure will be anchored over the northern Rockies through the southern Plains. Showers and isolated thunderstorms may linger behind the boundary into Saturday morning, however organized convection opportunity appear to shut down late Saturday into Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1235 PM CDT Thu May 25 2017 Low ceilings are not expected given the very dry boundary layer across the region through this evening, and the prevailing category will be VFR. A cluster of thunderstorms may quickly move though the northern counties very early evening timeframe with a brief gusty wind and hail threat. After that, lower ceilings in the MVFR category may develop after about 9 z, lasting through around sunrise Friday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 80 59 76 / 20 10 20 20 GCK 55 80 57 75 / 20 20 20 20 EHA 55 81 55 77 / 10 20 10 20 LBL 56 82 57 79 / 10 20 10 20 HYS 57 78 58 73 / 40 10 30 30 P28 60 84 63 82 / 10 0 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous weather outlook, May 25, 3:32 AM CDT, 14 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 332 AM CDT Thu May 25 2017 KSZ030-031-043>046-061>066-074>081-084>090-260845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 332 AM CDT Thu May 25 2017 /232 AM MDT Thu May 25 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A chance of thunderstorms will be possible across west central and central Kansas this evening into the overnight period. The strongest storms will be capable of producing small hail and gusty winds. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There is a chance of thunderstorms Friday night through Saturday. A few of these storms may become severe with hail over an inch and winds over 60 mph being the main concern. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Limited risk * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 25, 5:40 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Dodge City KS 540 PM CDT THU MAY 25 2017 KSZ062-063-075-076-252330- Finney KS-Kearny KS-Grant KS-Haskell KS- 540 PM CDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY... SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 630 PM CDT... At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Hickok, or 11 miles northeast of Ulysses, moving east at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Plymell. LAT...LON 3763 10125 3781 10124 3782 10084 3753 10086 TIME...MOT...LOC 2239Z 274DEG 18KT 3770 10120 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:40 PM CDT | Special Weather Statement | DDC | Haskell | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.